My mother had her mitral and aorta valves replacement about 3 weeks ago. She had metal valves put in. She was on blood thinnesr prior to the surgery and of course is on blood thinners now. She is having trouble getting her INR levels to the numbers they have suggested. They would like her INR to be between 3.00 to 3.5. But they have been between 2.1 to 2.3. Her numbers have gone down even when she has increased her about of comindine. The medications she is on are vasotec, lasix, synthroid. Could any of these medications be the cause of the low numbers? Or could it be just part of the ansethesia, that is still in her system? She was taking 2.5 mg's of comindine on Mondays and Fridays and 5 mgs the other days. Any insight you can give into this would be of great help.
As you can see, it is often challenging to correctly regulate INR levels during coumadin therapy. Although many medications can either increase or reduce the INR, lasix and vasotec are not common offenders. Incidentally, thyroxine(synthroid) can increase the INR by speeding up the metabolism of the clotting factors that coumadin also antagonizes. Thus, I don't think that it is to blame in this case. It is likely that increased dosages of coumadin will achieve the goal INR that you and your doctors are aiming for (typically 2.5 to 3.5 for mechanical heart valves). Dosages of 10mg a day are not unusual. Of note, you might want to check that your mother is not consuming excessive amounts of leafy-green vegetables or taking vitamin supplements that may contain Vitamin K. Finally, some patients are relatively resistant to Vitamin K due to gastrointestinal factors. Larger doses may be necessary in such patients.
Best of luck. Information provided in the Heart Forum is for general purposes only. Specific diagnoses and therapies can only be provided by your physician.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.